Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 225, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 6, 2016, 6:58 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2016, 6:58 PM CDT (23:58 UTC)
- Expired
- Oct 6, 2016, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Linn County, KS, Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 7:00 PM CDT | TSTM WND GST 60 | 5 Se Mound City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 12.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted.
230
WUUS53 KEAX 062358
SVREAX
KSC107-MOC013-070045-
/O.NEW.KEAX.SV.W.0225.161006T2358Z-161007T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT THU OCT 6 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LINN COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN BATES COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 745 PM CDT
* AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUND
CITY... MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PLEASANTON...MOUND CITY...HUME...PRESCOTT...AMORET...FOSTER AND
WORLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3817 9483 3828 9460 3819 9447 3806 9448
3806 9461 3804 9462 3804 9481
TIME...MOT...LOC 2358Z 247DEG 25KT 3809 9478
HAIL...1.25IN
WIND...60MPH
$$
LEIGHTON2 follow-up statements
571
WWUS53 KEAX 070020
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT THU OCT 6 2016
KSC107-MOC013-070045-
/O.CON.KEAX.SV.W.0225.000000T0000Z-161007T0045Z/
LINN KS-BATES MO-
720 PM CDT THU OCT 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN LINN AND SOUTHWESTERN BATES COUNTIES...
AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUME...OR NEAR
PLEASANTON...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PLEASANTON...HUME...PRESCOTT...AMORET...FOSTER AND WORLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3821 9474 3828 9460 3819 9447 3806 9448
3806 9461 3804 9462 3804 9471
TIME...MOT...LOC 0019Z 247DEG 25KT 3815 9460
HAIL...1.00IN
WIND...60MPH
$$
LEIGHTON439
WWUS53 KEAX 070041
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
741 PM CDT THU OCT 6 2016
KSC107-MOC013-070051-
/O.EXP.KEAX.SV.W.0225.000000T0000Z-161007T0045Z/
LINN KS-BATES MO-
741 PM CDT THU OCT 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINN AND
SOUTHWESTERN BATES COUNTIES WILL EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3821 9474 3828 9460 3819 9447 3806 9448
3806 9461 3804 9462 3804 9471
TIME...MOT...LOC 0041Z 247DEG 25KT 3820 9444
$$
LEIGHTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:49 PM CDT, 9 minutes earlier.
Area forecast discussion, Oct 6, 6:49 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 649 PM CDT Thu Oct 6 2016 .Discussion... Issued at 400 PM CDT THU OCT 6 2016 The next 12 hours look to be a bit busy as storms persist across the region ahead of, and eventually along, a cold front that will sweep through far eastern Kansas and Missouri later tonight. Convection from overnight lingered into the morning hours across southern Kansas and into central Missouri bringing cooling rains and thunderstorms to much of east central Kansas into central and northeast Missouri. Additionally, convection got going again mid- morning near the Iowa-Missouri state line; lifting north through the morning and afternoon hours. Stepping back to look at the big picture, the convection across our region is occurring ahead of a frontal boundary wallowing this afternoon across central Kansas northeast through southeast Nebraska into western Iowa, emanating from a surface low in Kansas that is a reflection of a larger synoptic level trough over the Rockies. It is this large trough it will push the frontal boundary southeast trough eastern Kansas and Missouri tonight. On the up side, after the front pushes through any lingering storms will quickly dissipate leaving behind dry conditions and cool temperatures for Friday --highs in the 60s-- and through the weekend --highs in the 70s--. Next chance of widespread storms will likely wait till mid to late next week. For this evenings storms...the environment ahead of the storms is generally sufficient for severe weather, but due to convection that has percolated ahead of the front today instability is not particularly robust. The low levels of the atmosphere have remained a bit stable in area due to the cloud cover from the convection earlier today. That said, there is some instability to work with especially as you get above the boundary layer, as evident by comparing surface based CAPE (~500 to 1000J/KG) and MUCAPE (~1500 to 2000 J/KG). So, while there is sufficient instability as storms move in, any strong storms that do get going will have no problem finding the organizing shear as 0-6KM values are running around 50 knots this afternoon thanks to the 40 to 50 knot low level jet oriented parallel to the front across eastern Kansas and western Missouri. Expectations are that individual super cells will develop near the front across Kansas, moving northeast, before congealing into a line of storms that will progress across western Missouri into northeast and central Missouri late tonight/early Friday morning. As such, the severe threat looks highest for eastern Kansas and the first couple rows of counties into Missouri through about 9 PM tonight with large hail, damaging winds our primary threats; however isolated tornadoes can not be ruled out. Otherwise, as the line of storms push east later tonight the severe potential will transit to only threats from hail and damaging winds for areas of central to northeast Missouri. Lastly, with precipitable water values running over one inch, any and ever storm tonight will be able to put down a quick inch of rain. This will likely lead to flooding issues along area rivers, creeks and streams, that are near flood stage already; though flash flooding looks very limited as the storms are expected to be progressive enough to mitigate the potential. && .Aviation...(For the 00Z TAFS through 00Z Friday Evening) Issued at 649 PM CDT THU OCT 6 2016 TAFs this hour are based on timing of a line of thunderstorms currently moving through eastern Kansas. These storms will affect all the terminals along the Kansas-Missouri state line between 01Z and 03Z. Once the line of storms have passed the gusty south wind ahead of them will become a gusty north-northwest wind behind. However, by mid to late Friday morning skies will be clearing out and the gusty winds will subside as the pressure gradient relaxes. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter
Hazardous weather outlook, Oct 6, 5:20 AM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 520 AM CDT THU OCT 6 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 520 AM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO TRACK ACROSS THE AREA THIS EVENING. THE HIGHEST RISK FOR SEVERE STORMS...INCLUDING DAMAGING WINDS AND A FEW TORNADOES...WILL BE NEAR AND WEST OF INTERSTATE 35. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Oct 6, 6:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 4 SW BLUE MOUND 38.05N 95.06W
10/06/2016 E1.00 INCH LINN KS EMERGENCY MNGR
&&
CUTTERSpecial weather statement, Oct 6, 6:52 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT THU OCT 6 2016
KSZ102-MOZ001-002-011-070030-
DONIPHAN KS-NODAWAY MO-ATCHISON MO-HOLT MO-
652 PM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...
SOUTHEASTERN ATCHISON...WESTERN NODAWAY AND HOLT COUNTIES UNTIL 730
PM CDT...
AT 651 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRAIG...OR 9 MILES WEST OF MOUND CITY...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARYVILLE...MOUND CITY...HIGHLAND...OREGON...FAIRFAX...BURLINGTON
JUNCTION...MAITLAND...SKIDMORE...FOREST CITY...CRAIG...WHITE CLOUD...
GRAHAM...ELMO...BIG LAKE...QUITMAN...FORTESCUE...BIGELOW...CORNING
AND IOWA POINT.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 67 AND 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
KANSAS...AND NORTHWESTERN MISSOURI.
LAT...LON 4034 9488 4013 9493 4012 9505 4008 9504
4007 9506 4005 9501 3994 9499 3983 9534
4000 9534 4000 9531 4003 9535 4004 9542
4012 9539 4018 9548 4024 9547 4025 9553
4054 9511
TIME...MOT...LOC 2351Z 242DEG 33KT 4013 9541
LEIGHTONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 11:54 PM CDT | Special Weather Statement | EAX | Johnson, Wyandotte | 36 min |
| Oct 6, 2:48 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 27 min |
| Oct 6, 3:13 AM CDT | Severe Thunderstorm Warning | EAX | Miami | 32 min |
| Oct 6, 5:53 AM CDT | Areal Flood Advisory | EAX | Linn, Miami | 3 hr |
| Oct 6, 6:16 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 44 min |
| Oct 5, 11:45 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, DeKalb | 30 min |
| Oct 6, 12:09 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Ray | 36 min |
| Oct 6, 12:43 AM CDT | Special Weather Statement | EAX | Ray | 47 min |
| Oct 6, 4:46 AM CDT | River Flood Warning | EAX | Clay, Platte | 26 hr |
| Oct 6, 5:34 AM CDT | River Flood Warning | EAX | Clay, Ray | 28 hr |
| Oct 6, 6:52 PM CDT | Special Weather Statement | EAX | Holt | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.